Algebraic & Geometric Topology

Generating family invariants for Legendrian links of unknots

Jill Jordan and Lisa Traynor

Full-text: Open access


Theory is developed for linear-quadratic at infinity generating families for Legendrian knots in 3. It is shown that the unknot with maximal Thurston–Bennequin invariant of 1 has a unique linear-quadratic at infinity generating family, up to fiber-preserving diffeomorphism and stabilization. From this, invariant generating family polynomials are constructed for 2–component Legendrian links where each component is a maximal unknot. Techniques are developed to compute these polynomials, and computations are done for two families of Legendrian links: rational links and twist links. The polynomials allow one to show that some topologically equivalent links with the same classical invariants are not Legendrian equivalent. It is also shown that for these families of links the generating family polynomials agree with the polynomials arising from a linearization of the differential graded algebra associated to the links.

Article information

Algebr. Geom. Topol., Volume 6, Number 2 (2006), 895-933.

Received: 28 March 2006
Accepted: 25 April 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53D10: Contact manifolds, general
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Legendrian links generating functions generating families DGA


Jordan, Jill; Traynor, Lisa. Generating family invariants for Legendrian links of unknots. Algebr. Geom. Topol. 6 (2006), no. 2, 895--933. doi:10.2140/agt.2006.6.895.

Export citation


  • C C Adams, The knot book, W H Freeman and Company, New York (1994)
  • V I Arnol'd, S M Guseĭn-Zade, A N Varchenko, Singularities of differentiable maps. Vol. I, Monographs in Mathematics 82, Birkhäuser, Boston (1985)
  • Y Chekanov, Differential algebra of Legendrian links, Invent. Math. 150 (2002) 441–483
  • Y V Chekanov, Invariants of Legendrian knots, from: “Proceedings of the International Congress of Mathematicians, Vol. II (Beijing, 2002)”, Higher Ed. Press, Beijing (2002) 385–394
  • J H Conway, An enumeration of knots and links, and some of their algebraic properties, from: “Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967)”, Pergamon, Oxford (1970) 329–358
  • Y Eliashberg, A Givental, H Hofer, Introduction to symplectic field theory, Geom. Funct. Anal. (2000) 560–673
  • Y Eliashberg, M Gromov, Lagrangian intersection theory: finite-dimensional approach, from: “Geometry of differential equations”, Amer. Math. Soc. Transl. Ser. 2 186, Amer. Math. Soc., Providence, RI (1998) 27–118
  • C Ernst, D W Sumners, A calculus for rational tangles: applications to DNA recombination, Math. Proc. Cambridge Philos. Soc. 108 (1990) 489–515
  • J B Etnyre, Legendrian and transversal knots, from: “Handbook of knot theory”, Elsevier B. V., Amsterdam (2005) 105–185
  • J B Etnyre, L L Ng, J M Sabloff, Invariants of Legendrian knots and coherent orientations, J. Symplectic Geom. 1 (2002) 321–367
  • K Mishachev, The $N$-copy of a topologically trivial Legendrian knot, J. Symplectic Geom. 1 (2003) 659–682
  • L L Ng, Computable Legendrian invariants, Topology 42 (2003) 55–82
  • L Ng, L Traynor, Legendrian solid-torus links, J. Symplectic Geom. 2 (2004) 411–443
  • P E Pushkar', Y V Chekanov, Combinatorics of fronts of Legendrian links, and Arnol'd's 4-conjectures, Uspekhi Mat. Nauk 60 (2005) 99–154
  • D Théret, A complete proof of Viterbo's uniqueness theorem on generating functions, Topology Appl. 96 (1999) 249–266
  • D Théret, A Lagrangian camel, Comment. Math. Helv. 74 (1999) 591–614
  • L Traynor, Symplectic homology via generating functions, Geom. Funct. Anal. 4 (1994) 718–748
  • L Traynor, Legendrian circular helix links, Math. Proc. Cambridge Philos. Soc. 122 (1997) 301–314
  • L Traynor, Generating function polynomials for Legendrian links, Geom. Topol. 5 (2001) 719–760
  • C Viterbo, Symplectic topology as the geometry of generating functions, Math. Ann. 292 (1992) 685–710